Texas, 2025

Damaging Winds in Texas, May 19, 2025

May 19, 2025 · NWS AMA · 4 events in 3 counties and zones

A strong upper level system moved across central portions of the United States. In response to this, a dryline that retreated westward the previous night, set up over combined Panhandles and provided sufficient lift and moisture for showers and thunderstorms to form the afternoon and evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system moved across central portions of the United States. In response to this, a dryline that retreated westward the previous night, set up over combined Panhandles and provided sufficient lift and moisture for showers and thunderstorms to form the afternoon and evening of the 19th. In the Texas Panhandle, scattered thunderstorms produced severe, straight-line wind gusts. Virga showers also produced rogue severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 19, 1:01 PM CST, 3 hours 41 minutes earlier. Its key messages:

  • Issued at 200 PM CDT Mon May 19 2025
  • Thunderstorm chances return across the northern half of the Panhandles this afternoon through this evening. Storms may produce strong to potentially severe wind gusts in addition to lightning.
  • After a few dry days, shower and thunderstorm chances look to return Friday through next weekend.
  • Temperatures over the next week should remain around to slightly above average.
Area forecast discussion, May 19, 1:01 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
201 PM CDT Mon May 19 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 200 PM CDT Mon May 19 2025

- Thunderstorm chances return across the northern half of the
  Panhandles this afternoon through this evening. Storms may
  produce strong to potentially severe wind gusts in addition to
  lightning.

- After a few dry days, shower and thunderstorm chances look to
  return Friday through next weekend.

- Temperatures over the next week should remain around to slightly
  above average.

&&

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 200 PM CDT Mon May 19 2025

An upper level low is currently over western SD with an associated
trough dipping down into NM at this time, as seen on GOES water
vapor imagery. The base of the trough is firing off some
convection over central NM at this time. This activity is expected
to make its way into the combined Panhandles later today into
tonight. This system is expected to bring some slightly better
moisture to the northern combined Panhandles where the highest
chances to measure rain currently are. Further south into the TX
Panhandle, the lower levels are expected to be too dry for
precipitation to reach the ground. Therefore, this system along
with upper level moisture may spark some virga showers late this
afternoon into evening across much of the TX Panhandle. Rogue
wind gusts in excess of 50 mph will be possible with this
activity. Likewise, in the north, a dry surface especially ahead
of an expected cold front may provide a potential for severe
storms that would otherwise not be.

This evenings showers and storms are expected to swing in from NE
NM and SE CO this afternoon. The main wind threat will be with
the initial leading edge of thunderstorm activity. DCAPE values
are progged to be in the 1200 to 1400 J/Kg range before showers
moisten the column and diminish the DCAPE, especially behind the
front. MLCAPE is only looking to be 400 to 600 J/Kg with LCL's
around 3km. Strong inverted "V"s can be seen in the forecast
soundings ahead of the system.

Tonight, winds will shift northerly behind a weak cold front
blowing in the 15 to 20 mph range. The front is expected to keep
temperatures in the upper 70s to lower 80s across the board
tomorrow afternoon. Winds will gradually fall off and start
returning to the south for tomorrow night.

36

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 200 PM CDT Mon May 19 2025

Expecting a warming trend under a building ridge Wed through the
weekend. Fri and Sat look to be the warmest days with highs in the
lower 90s. Although there is a potential to actually come in
warmer, with temperatures in the mid to upper 90s.

Perturbations in the upcoming ridge aloft, along with the potential
for hanging onto some higher Tds Fri into weekend, there will be
some slight chances for thunderstorms each afternoon into
overnight period. Slight to chance PoPs are favoring the eastern
combined Panhandles at this time. The potential for widespread
severe storms is not looking favorable at this time, but will keep
watching model trends heading into Memorial Day weekend.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Mon May 19 2025

Generally VFR conditions expected to prevail through the TAF
period. There is a slight chance that showers and thunder impact
KGUY around 00Z Tue or there after. However, confidence is low
enough to leave out of the TAF at this time. Virga showers will be
possible near KDHT and KAMA later on around 00Z as well. These
virga showers may produce some gusty and erratic winds. Otherwise
surface winds are expected to be mainly southwesterly around 20
kts with maybe some gust up to 35 kts, especially around KAMA.
Winds should eventually turn westerly around 00z then northerly
around 06z Tuesday.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  79  52  86 /  10   0   0   0
Beaver OK                  47  81  46  85 /  20   0   0   0
Boise City OK              41  76  43  84 /  40   0   0   0
Borger TX                  50  83  52  88 /  10   0   0   0
Boys Ranch TX              47  81  47  88 /  10   0   0   0
Canyon TX                  47  79  49  86 /  10   0   0   0
Clarendon TX               52  80  53  88 /  10   0   0   0
Dalhart TX                 41  78  42  85 /  20   0   0   0
Guymon OK                  44  80  44  84 /  30   0   0   0
Hereford TX                46  80  48  87 /  10   0   0   0
Lipscomb TX                51  81  51  85 /  10   0   0   0
Pampa TX                   50  79  53  86 /  10   0   0   0
Shamrock TX                53  81  54  88 /  10   0   0   0
Wellington TX              55  81  54  88 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, May 19, 1:06 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Mon May 19 2025

OKZ001>003-TXZ001>020-317-200715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the northern half of the Texas
and Oklahoma Panhandles this afternoon and evening. The potential
for severe thunderstorms is very low, but breezy to gusty winds
will be possible with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances return Friday through Sunday across portions
of the combined Panhandles. The potential for severe thunderstorms
is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 103 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
May 19, 4:42 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

The mesonet station located one mile east of McLean observed a 60mph wind gust from a few showers that moved across the region.

Thunderstorm Wind, Wheeler

When
May 19, 5:05 PM CST
Where
Wheeler County, 3.94 mi E of Wheeler
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.450, -100.200

The mesonet station located four miles east of Wheeler measured a 63mph wind gust from some showers that moved across the area.

Thunderstorm Wind, Hansford

When
May 19, 6:39 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Multiple wind gusts in excess of 58 mph occurred between 1934CDT and 2114CDT. Peak wind gusts of 67 mph occurred at 1939CDT under decaying thunderstorms.

Thunderstorm Wind, Hansford

When
May 19, 7:20 PM CST
Where
Hansford County, 1.38 mi N of Spearman
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.220, -101.200

The AWOS station located one mile north-northwest of Spearman measured a 61mph wind gust from showers and thunderstorms in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259179, 1259180, 1259182, 1259183.